Aripiprazole and Tardive Dyskinesia – Case Study

A 69 year old male has an extensive medical history including schizophrenia, depression, Parkinson’s disorder, and hypertension.  He has historically been fairly adherent to his medication regimen, but recently decided that he did not want to take his aripiprazole (Abilify).  He had been tried on various antipsychotics for years.

Within weeks of stopping his aripiprazole 10 mg daily, he began experiencing troublesome movements in his lips and tongue as well as abnormal shoulder and trunk movements.  This is a classic example of tardive dyskinesia.  The newer antipsychotics have less risk of causing TD, but still can.

With this patient, he did not want to restart the aripiprazole as he felt that he no longer needed it, so the team decided to try to adjust his Parkinson’s medication to help best alleviate the symptoms.

I’ve definitely seen this scenario a few times and generally tardive dyskinesia will show up when the dose of a long term antipsychotic is reduced.  It is especially more likely when the dose reduction or discontinuation is more aggressive (i.e. going from a high dose to nothing very quickly).  TD is also more likely with some of the older antipsychotic agents (typicals) like haloperidol etc. Reference

Pharmacy Times has listed this blog #1 in a recent article! You get my 30 medication mistakes PDF for FREE! Over 3,000 have subscribed to the blog.  Why haven’t you?

3 Comments

  1. Maja

    I singed in for your great blog a couple of months ago but still haven’t received the “30 mistakes” PDF email. I would love to get this especially if it’s going to be useful for my coming exam. Thank you so much. I find your blog very informative and enjoyable to read, it provides me a nice review of pharmacy which I desperately need right now.

    Reply
    • Eric Christianson

      No problem, I just resent it!

      Reply
  2. Linda McMahan, R.Ph., CGP

    Why is the onset of TD after the med is stopped? A similar reaction occurred to my mom several years ago, after having been stabilized on a low dose of thioridazine (10mg or 25ng daily), along with other meds for DECADES, then her psychiatrist died, and her new psych changed her meds to get her on a more “evidence based” drug regimen. She had been doing very well for years, then with changes had horrible TD. I think they should have left well enough alone. My father believes that the medication changes and TD took years away from her life.

    Reply

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

February 24, 2016

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Categories

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Buy on Amazon

Categories

Explore Categories